Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 73, NWS Paducah, KY

July 30, 1998Butler County, Missouri

NWS Paducah, KY issued this tornado warning at Jul 30, 1998, 6:29 PM CDT for Butler County, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1998, 6:29 PM CDT (23:29 UTC)
Expired
Jul 30, 1998, 7:00 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Butler County, MO

The radar

The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:30 PM CDTThunderstorm Wind 52Poplar Bluff, MOWind gusts near 60 MPH were reported by an off-duty National Weather Service meteorologist.
Jul 30, 6:51 PM CDTHail 1Poplar Bluff, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WFUS1 KPAH 302328 RRA
TORPAH
MOC023-310000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  BUTLER COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 700 PM CDT

* AT 624 PM CDT...STORM SPOTTERS REPORTED SEVERAL FUNNEL
  CLOUDS IN THE VICINITY OF POPLAR BLUFF.  DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO 5 MILES NORTHWEST OF POPLAR BLUFF...MOVING
  SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  POPLAR BLUFF AT 625 PM CDT
  BRESELEY AT 650 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM TAKE SHELTER NOW

SDB
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 30, 1:15 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 30, 1:15 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUL 30 1998

IR IMAGERY ENHANCEMENT SHOWS TRI-PLEX MCS TRAIN WITH TWO DECAYED
SYSTEMS ON FRONT AND BACK END. TOPS OF CENTER COMLEX APPEAR TO BE
WARMING AND THUS INDICATING IT TOO IS STARTING TO DECAY....ALTHOUGH
THERE CONTS TO BE SOME ENHANCEMENT ON THE REAR EDGE OF THE CENTER
COMPLEX CLOSEST TO THE CLEARING LINE. HIGH THETA AIR AND GOOD LOW LEVEL
MOISTURE OVER FA IS STILL PROVIDING THIS SYSTEM WITH ENOUGH FUEL TO
PRODUCE SOME DECENT RAINS OVER PAH FA...EVEN AS TOPS WARM.
FORTUNATELY...MOST OF THIS RAIN IS NOW FALLING OVER SOME OF THE DRIER
GROUNDS AND THUS NOT OF IMMEDIATE CONCERN.

VIS IMAGERY SHOWS BREAKS TO SW STARTING TO FILL IN WITH SCT TSRA
DEVELOPMENT...AND THIS SHOULD CONT TO BE THE CASE THROUGH THE AFTERNOON
AND EARLY EVENING TODAY...AS STILL HIGH INSTABILITY/GOOD LOW LEVEL
MOISTURE REMAINS IN PLACE OVER FA.

AS FRONT TO NORTH SAGS SOUTH TOWARD OH RIVER TONIGHT...EXPECT ANOTHER
NIGHT-TIME ROUND OF MCS/TSRA TO AFFECT FA. HOWEVER...IT MAY OCCUR
EARLIER IN THE NIGHT THAN THE PAST COUPLE OF NIGHTS...EVEN IF NEW
MODELS ARE RUSHING FRONT SOUTHWARD TOO FAST. THUS AFTER HIGH POPS
TONIGHT...ESPECIALLY EARLY...FEEL POPS WL DROP OFF LATE TONIGHT/FRI
MORNING AS FRONT PUSHES ON THROUGH AND DRIER AIR...WHICH IS LAGGING
SOME BEHIND ACTUAL FRONT...WEDGES INTO LOWER OH VALLEY AND HOPEFULLY
PROVIDES AT LEAST TEMPORARY REPRIEVE FROM RECENT DAYS WX.

MAIN CONCERN TONIGHT WL BE FLASH FLOOD WATCH...PARTICULARLY
SEMO...WHICH PRELIMINARILY I WL GO AHEAD AND INCLUDE ON OUR ADM.
RECOMMEND MONITOR OF NEW FFG THAT COMES OUT...EXTENT OF RAINS THROUGH
THE AFTERNOON...AND THEN COORDINATE CLOSER TO ISSUANCE TIME ON FINAL
DECISION.

DH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:08 AM CDTFlash Flood WarningPAHRipley3 hr
Jul 30, 5:01 PM CDTSevere Thunderstorm WarningPAHWayne59 min
Jul 30, 5:39 PM CDTTornado WarningPAHButler, Wayne31 min
Jul 30, 5:39 PM CDTTornado WarningPAHButler, Wayne21 min
Jul 30, 6:04 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard56 min
Jul 30, 6:19 PM CDTTornado WarningPAHStoddard41 min
Jul 30, 6:59 PM CDTFlash Flood WarningPAHButler, Carter, Ripley4 hr
Jul 30, 6:59 PM CDTFlash Flood WarningPAHNew Madrid, Stoddard4 hr

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.